Alert archive / Louisiana / Flash Flood Warnings in 2019

Flash Flood Warning 69, NWS Lake Charles, LA

July 30, 2019Avoyelles Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jul 30, 2019, 7:34 AM CDT for Avoyelles Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2019, 7:34 AM CDT (12:34 UTC)
Expired
Jul 30, 2019, 10:30 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Avoyelles Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2412 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

736 
WGUS54 KLCH 301234
FFWLCH
LAC009-301530-
/O.NEW.KLCH.FF.W.0069.190730T1234Z-190730T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
734 AM CDT Tue Jul 30 2019

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Central Avoyelles Parish in central Louisiana...

* Until 1030 AM CDT.

* At 733 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 2 to 4 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Marksville, Bunkie, Moreauville, Bordelonville, Cottonport,
  Mansura, Evergreen, Plaucheville, Goudeau, Lake Ophelia National
  Wildlife Refuge, Dupont, Big Bend and Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3129 9189 3126 9185 3127 9184 3123 9179
      3120 9168 3117 9168 3115 9171 3112 9171
      3085 9198 3085 9224 3087 9224 3123 9200
      3122 9198 3125 9195 3122 9194 3123 9192
      3127 9195 3129 9193

$$

Tingler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 6:15 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 30, 6:15 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
615 AM CDT Tue Jul 30 2019

.AVIATION...Areas of rain with scattered storms are over the
region this morning, however minimal impact is occurring around
the terminals at the current time. This will change as the morning
progresses and coverage increases. Storms will remain in vicinity
through the day with periodic lower vis and ceilings possible.
Conditions will improved this evening with the decrease in diurnal
heating and a decrease in coverage. Winds will generally light
and southwest during the period.

&&

.PREV DISCUSSION... /issued 422 AM CDT Tue Jul 30 2019/

DISCUSSION...

Short Term [Today through Wednesday]

GOES 16 upper level water vapor imagery indicates a trough
digging into the Mississippi River Valley this morning. At the
surface, a cold front extended from the Great Lakes southwestward
into Central Oklahoma. Both of these features are expected to
continue pushing into the lower portions of the Mississippi River
Valley and into the CWA today. Both the 00Z KLCH sounding and
satellite observations indicate that PWATs across the CWA are
sitting around 2". The combination of surface and upper level
support for ascent with this deep layer moisture will result in
numerous showers and thunderstorms across the region today.
Locally heavy rainfall will be possible with any of the stronger
showers and thunderstorms. As a result, WPC has highlighted the
entire area in a Marginal Risk for flash flooding.

Convection is expected to decrease in coverage with the loss of
daytime heating at sunset. However, the combination of the upper
level trough, associated surface front, and PWATs of 1.5"-2" will
persist through tonight and into Wednesday. Therefore, slight
chance PoPs were keep through the entire overnight period. Daytime
heating during the day Wednesday will likely result in another
round of numerous showers and thunderstorms from mid-morning into
the early evening hours. Convection should then dissipate by late
Wednesday evening.

Long Term [Thursday through Tuesday]

Model guidance is in general agreement that an amplified upper
level height pattern will be in place across the CONUS with a
trough axis centered along the Appalachians and a ridge axis over
the Rockies. The CWA is forecast to be squished between these two
features through the weekend. While this will result in some upper
level subsidence over the region, PWAT values are forecast to
remain near to slightly above normal. Therefore, convection will
become less widespread on Thursday but the typical summertime
diurnal pattern of convection will continue through the weekend.

There are some indications that early next week the trough axis
will retrograde back towards the region as a shortwave digs
southward from the Canadian Prairies. This could potentially
support increasing chances for convection during the early to
middle part of next week. However, the is a fair amount of
amplitude uncertainty in the trough during this time frame. For
now, maintained climatological PoPs for the later half of the
forecast and will wait to see if a better consensus develops with
respect to the evolution of the upper level trough early next
week.

MARINE...

Scattered to numerous thunderstorms are expected, mainly from mid
morning onward as an upper level trough moves over the region.
Severe weather is not expected and the main threat from any
thunderstorms will be cloud to water lightning and gusty winds.
The upper level trough will remain over the region for much of the
upcoming week. As a result, there will be daily chances for
showers and thunderstorms, mainly late at night into the morning
hours. Meanwhile, the pressure gradient is expected to remain weak
over the coastal waters. This will cause winds and seas to be
light through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  85  71  89  72 /  70  30  40  10
LCH  86  74  88  73 /  70  30  60  20
LFT  85  72  88  73 /  70  20  60  20
BPT  88  75  88  75 /  70  30  50  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...05
Hazardous weather outlook, Jul 30, 3:33 AM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
333 AM CDT Tue Jul 30 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-310845-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
333 AM CDT Tue Jul 30 2019

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and Tonight.

Numerous showers and thunderstorms are expected across the region
today. Severe weather is not expected and the main threat from
thunderstorms will be cloud to ground lightning. In addition to
lightning, locally heavy rainfall will be possible and could result
in isolated flooding today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous showers or thunderstorms can be expected
again Wednesday before coverage begins tapering downward through the
weekend. No severe weather is expected but some storms are expected
to produce locally heavy rain and frequent cloud to ground
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-310845-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
333 AM CDT Tue Jul 30 2019

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are expected, mainly from mid
morning through the rest of today and tonight. Severe
weather is not expected and the main threat from any thunderstorms
will be cloud to water lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected through much of the
period, especially late at night and in the early morning. Severe
weather is not expected and the main threat from any thunderstorms
will be cloud to water lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:03 AM CDTAreal Flood AdvisoryLCHAvoyelles3 hr
Jul 30, 8:32 AM CDTSpecial Weather StatementLCHRapides43 min
Jul 30, 9:17 AM CDTSpecial Weather StatementLCHAvoyelles, Evangeline, Rapides58 min
Jul 30, 9:26 AM CDTAreal Flood AdvisoryLCHAvoyelles, Rapides2 hr
Jul 30, 9:47 AM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry58 min
Jul 30, 10:14 AM CDTSpecial Weather StatementLCHAcadia, Evangeline, Rapides46 min
Jul 30, 10:34 AM CDTSevere Thunderstorm WarningLCHRapides26 min
Jul 30, 10:41 AM CDTFlash Flood WarningLCHAllen, Avoyelles, Evangeline, Rapides, Saint Landry, Vernon2 hr
Jul 30, 10:43 AM CDTTornado WarningLCHAllen32 min
Jul 30, 11:02 AM CDTSpecial Weather StatementLCHAllen, Evangeline, Rapides58 min
Jul 30, 11:32 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard58 min
Jul 30, 12:03 PM CDTSpecial Weather StatementLCHAllen57 min
Jul 30, 12:37 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu10 days
Jul 30, 12:45 PM CDTFlash Flood WarningLCHAllen, Avoyelles, Evangeline, Rapides, Saint Landry, Vernon2 hr
Jul 30, 2:01 PM CDTAreal Flood AdvisoryLCHCalcasieu119 min
Jul 30, 2:45 PM CDTFlash Flood WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more3 hr
Jul 30, 6:30 PM CDTRiver Flood WarningLCHAllen3 days
Jul 30, 6:30 PM CDTRiver Flood WarningLCHAllen, Jefferson Davis4 days
Jul 30, 6:30 PM CDTRiver Flood WarningLCHCalcasieu21 days
Jul 30, 6:30 PM CDTRiver Flood WarningLCHAllen4 days
Jul 30, 6:30 PM CDTRiver Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis21 days
Jul 30, 6:30 PM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion21 days

Nearby

Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.